Texas, 2011Strong Wind in Texas, January 9, 2011
January 9, 2011 · NWS LCH · 3 events in 3 counties and zones
A powerful low pressure system moved across the northwest Gulf of Mexico during the morning and early afternoon hours on January 9, producing numerous showers and thunderstorms across southeast Texas. After the precipitation moved east of the region, a wake low event caused strong east to southeast winds with measured wind gusts of 45 to 55 mph at many locations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful low pressure system moved across the northwest Gulf of Mexico during the morning and early afternoon hours on January 9, producing numerous showers and thunderstorms across southeast Texas. After the precipitation moved east of the region, a wake low event caused strong east to southeast winds with measured wind gusts of 45 to 55 mph at many locations. Scattered reports of damage were received in Jefferson, Orange, and southern Hardin counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 9, 11:56 AM CST, 4 minutes earlier.
Area forecast discussion, Jan 9, 11:56 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1156 AM CST SUN JAN 9 2011
.AVIATION...
18Z TAF DISCUSSION...VFR/MVFR THROUGH 00Z THEN MVFR/IFR OVERNIGHT.
LATEST RADAR IMAGERY SHOWS A LARGE AREA OF RAIN AND EMBEDDED
THUNDERSTORMS MOVING ACROSS THE FORECAST AREA...WITH THE BACK EDGE
OF PRECIPITATION BETWEEN HOU AND BPT. PRECIPITATION APPEARS LIKELY
TO END MUCH SOONER THAN PREVIOUSLY FORECAST AND WILL END RAINFALL
FROM WEST TO EAST AT SOUTHERN TERMINALS THROUGH THE AFTERNOON
HOURS. KAEX WILL CONTINUE TO SEE OFF AND ON -RA THROUGH THE
AFTERNOON AS WRAPAROUND PRECIP ASSOCIATED WITH UPPER LOW CONTINUES
TO AFFECT CENTRAL LOUISIANA. AROUND 00Z...FORECAST SOUNDINGS
INDICATE -PL MAY BEGIN TO MIX WITH THE RAIN AT KAEX WITH
LIKELIHOOD OF SLEET INCREASING THROUGH THE EVENING AS TEMPERATURES
COOL ALOFT. ALL PRECIP TO END AT KAEX AROUND 04Z AS UPPER LOW
MOVES OFF TO THE EAST. CURRENT VFR/MVFR CEILINGS TO LOWER TO
IFR/MVFR BETWEEN 21Z AND 00Z AT ALL TERMINALS. NORTHEAST WINDS
WILL REMAIN QUITE GUSTY ESPECIALLY AT SOUTHERN AIRPORTS WITH A FEW
GUSTS POSSIBLY OVER 30 KNOTS AT TIMES OVER THE NEXT FEW
HOURS...WITH WINDS DIMINISHING LATE THIS AFTERNOON AND EVENING
WHILE BACKING TO A MORE NORTHERLY DIRECTION.
05
&&
.PREV DISCUSSION... /ISSUED 1031 AM CST SUN JAN 9 2011/
UPDATE...
A WINTER SURFACE LOW IN THE GULF WAS LOCATED OVER ABOUT 100 MILES
SOUTHEAST OF HOUSTON THIS MORNING. SHOWERS AND THUNDERSTORMS WERE
LOCATED OVER THE COASTAL WATERS WITH A GALE WARNING POSTED.
STRONGEST STORMS WERE LOCATED AROUND 60 MILES SOUTH OF SABINE PASS
MOVING TO THE EAST/EAST NORTHEAST. RAIN MIXED WITH SHOWERS ALSO
EXTENDS OVER A LARGE PORTION OF SOUTHEAST TEXAS AND SOUTHERN
LOUSIANA AS THE GULF MOISTURE IS PULLED OUT OF THE GULF AND ABOVE
THE FRONTAL BOUNDARY. THIS ACTIVITY WILL CONTINUE INTO THE
AFTERNOON HOURS BEFORE BEGINNING TO TAPER OFF IN THE EVENING HOURS.
CURRENT ZONES ARE FINE HAVE NO PLANS ON ANY UPDATES AT THIS TIME.
PREV DISCUSSION... /ISSUED 901 AM CST SUN JAN 9 2011/
UPDATE...
HAVE UPDATED ZONES TO REFLECT PRECIPITATION COVERAGE.
A LARGE AREA OF RAIN/SHOWERS IS MOVING ACROSS SOUTHEAST TEXAS AND
INTO SOUTHERN LOUISIANA THIS MORNING. THE RAIN/SHOWER MIX ALSO
EXTENDS INTO THE COASTAL WATERS WITH SEVERAL THUNDERSTORMS NOTED
OVER THE COASTAL WATERS. THE STRONGEST OF THESE STORMS IS LOCATED
ABOUT 50 MILES SOUTH OF SABINE PASS MOVING EAST AT 35 MPH...THIS
STORM IS AT THE APEX OF A BOW ECHO.
PREV DISCUSSION... /ISSUED 607 AM CST SUN JAN 9 2011/
DISCUSSION...
CONCERNING THE 09/12Z TAF ISSUANCE.
AVIATION...
CONDITIONS ARE EXPECTED TO DETERIORATE DURING THE DAY AS STRONG LOW
PRESSURE SYSTEM MOVES FROM THE TEXAS COAST ACROSS THE COASTAL
WATERS. STARTING OUT THE FORECAST PERIOD AT VFR CONDITIONS AT ALL
SITES...HOWEVER RAIN BANDS JUST BEGINNING TO ENTER THE FORECAST
AREA AND WILL CONTINUE TO SPREAD EASTWARD WITH STEADY LIGHT TO
MODERATE RAIN OVERTAKING THE FORECAST AREA DURING THE MORNING
HOURS. CEILINGS AND VISIBILITIES ARE EXPECTED TO DROP TO AT-LEAST
MVFR CONDITIONS BY 09/18Z. SOME LIGHT SLEET MAY MIX IN WITH THE
RAIN BY LATE AFTERNOON AT KAEX.
EASTERLY WINDS WILL ALSO BE INCREASING AND BECOMING QUITE
BLUSTERY...ESPECIALLY AT SITES NEAR THE COAST WITH SUSTAINED WINDS
AROUND 20 KNOTS AND GUSTS TO 30 KNOTS.
THE LOW WILL BEGIN TO PUSH EAST OF THE AREA THIS EVENING AND
OVERNIGHT...WITH WINDS TURNING NORTH AND DECREASING...AS WELL AS A
GRADUAL END TO THE RAIN. WRAP AROUND MOISTURE AND COLD AIR
ADVECTION WILL ALLOW FOR LOW CEILINGS AT IFR LEVELS TO HANG AROUND
THROUGH THE NIGHT.
RUA
PREV DISCUSSION... /ISSUED 533 AM CST SUN JAN 9 2011/
SYNOPSIS...A STRONG 1000HPA COASTAL LOW NEAR CORPUS CHRISTI WILL
MOVE UP THE TEXAS COAST AND THROUGH THE LOUISIANA NEAR SHORE
WATERS THIS AFTERNOON. WINDS WILL INCREASE OUT OF THE SOUTH AND
A COLD RAIN WILL PRODUCE BLUSTERY CONDITIONS TODAY ALONG AND SOUTH
OF THE I-10 CORRIDOR. PERIODS OF RAIN WITH SLEET WILL MOVE THROUGH
INTERIOR PORTIONS OF SOUTHEAST TEXAS AND CENTRAL LOUISIANA WITH NO
ICE ACCUMULATIONS. ANYWHERE FROM ONE TO TWO INCHES OF RAIN WITH A
FEW LOCATIONS GETTING THREE INCHES TODAY. AS THE STORM SYSTEM
MOVES EAST THIS EVENING...RAIN WILL TAPER OFF FROM THE WEST. TIDES
ARE EXPECTED TO INCREASE UP TO TWO FEET ABOVE PREDICTED LEVELS.
SHORT TERM...DRY AIR IN THE LOWER LAYERS SHOULD CONTINUE TO
EVAPORATE MUCH OF THE RAINFALL WHILE A FEW SLEET PELLETS COULD
MAKE IT TO THE GROUND ESPECIALLY OVER INTERIOR AREAS TODAY.
RAINFALL SHOULD BE PERIODIC IN NATURE SO LOWERED POPS TO LIKELY
ACROSS THE THE SOUTH AND SCATTERED IN THE NORTH TODAY. DUE TO WET
BULBING FROM EVAPORATIVE COOLING, COLD ADVECTION FROM THE
NORTHEAST, PRECIP DRAGGING DOWN COOLER AIR AND OF COURSE CLOUD
COVER, I KEPT MAX TEMPERATURES BELOW GUIDANCE. THOSE HIGH TEMPS
WILL BE EARLY IN THE DAY WITH STEADY OR SLOWLY FALLING TEMPS IN
THE AFTERNOON. A WIND ADVISORY IS OUT FOR THE I-10 CORRIDOR TO THE
COAST FOR STRONG EASTERLY WINDS 20 TO 25 MPH WITH HIGHER GUSTS
ESPECIALLY NEAR THE COAST. A COASTAL FLOOD ADVISORY IS ALSO OUT
FOR WATER LEVELS UP TO TWO FEET ABOVE NORMAL TIDES WHICH COULD
CAUSE SOME MINOR OVERWASHING.
I SHADED TEMPERATURES HIGHER TNITE DUE TO WINDS STAYING RATHER
HIGH AND PRODUCING MIXING. ALSO DRIER AIR PUNCHING INTO THE REAR
OF THIS SYSTEM SHOULD TAPER OFF THE PRECIP ALONG WITH SURFACE
SPEED DIVERGENCE FROM THE STRONGER OFFSHORE WINDS.
LONG TERM...A HARD FREEZE IS INDICATED FOR WEDNESDAY AND THURSDAY
MORNINGS AS THE 1044HPA POLAR HIGH TAKES A SOUTHERLY ROUTE INTO
THE SOUTHERN PLAINS AND ON SOUTH INTO THE LOWER RIO GRANDE VALLEY.
TEMPERATURES WILL REMAIN COLDER THAN NORMAL INTO FRIDAY. A RETURN
FLOW SETS UP NEXT WEEKEND INCREASING LOW LEVEL MOISURE AND
BRINGING A MINIMAL CHANCE OF SHOWERS WITH A WARMING TREND.
MARINE...WINDS INCREASING OVER THE COASTAL WATERS AND ARE NOW
APPROACHING GALE FORCE AS REPORTED BY SEVERAL RIGS. THESE EASTERLY
GALES ARE EXPECTED TO PERSIST INTO THE AFTERNOON OR UNTIL THE LOW
PASSES ON BY TO THE EAST. STRONG NORTHERLY WINDS IN THE WAKE OF
THE LOW SHOULD REMAIN THROUGH THE NIGHT. A GALE WARNING HAS BEEN
ISSUED FOR TODAY AND A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR TONIGHT.
SWEENEY
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 47 34 52 34 52 / 100 30 0 10 10
KBPT 50 36 53 33 51 / 100 30 0 10 10
KAEX 38 34 48 30 48 / 100 50 0 10 10
KLFT 49 36 52 35 52 / 100 50 0 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ACADIA...CALCASIEU...CAMERON...IBERIA...JEFFERSON
DAVIS...LAFAYETTE...LOWER ST. MARTIN...ST. MARY...UPPER ST.
MARTIN...VERMILION.
COASTAL FLOOD ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: CALCASIEU...CAMERON...IBERIA...LOWER ST.
MARTIN...ST. MARY...VERMILION.
TX...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: JEFFERSON...ORANGE.
COASTAL FLOOD ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: JEFFERSON...ORANGE.
GM...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST MONDAY
FOR THE FOLLOWING ZONES: COASTAL WATERS FROM CAMERON, LA TO
HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM
INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS
FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT
20 NM...WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
EXTENDING FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL
CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA EXTENDING FROM 20 NM TO 60 NM.
GALE WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO
CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
FROM 20 NM TO 60 NM.
SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: CALCASIEU LAKE...SABINE LAKE...VERMILION
BAY.
SMALL CRAFT EXERCISE CAUTION FROM 6 PM CST THIS EVENING THROUGH
LATE TONIGHT FOR THE FOLLOWING ZONES: CALCASIEU LAKE...
SABINE LAKE...VERMILION BAY.
&&Hazardous weather outlook, Jan 9, 6:18 AM CST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
618 AM CST SUN JAN 9 2011
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-101130-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
618 AM CST SUN JAN 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A DEEP SURFACE LOW WILL MOVE RAPIDLY UP THE TEXAS COAST AND
ACROSS THE LOUISIANA COASTAL WATERS TODAY. AS THIS SYSTEM
INTENSIFIES GALE FORCE WINDS WILL BE ENCOUNTERED OVER THE COASTAL
WATERS WHERE A GALE WARNING IS IN EFFECT. A WIND ADVISORY HAS BEEN
POSTED FOR THE I-10 CORRIDOR TODAY TO THE COAST. A SMALL CRAFT
ADVISORY IS ALSO IN EFFECT FOR THE INLAND LAKES AND BAYS.
SOME MINOR FLOODING WILL ALSO BE POSSIBLE IN THE ESTRUARIES AND
TIDAL PORTIONS OF RIVERS TODAY DUE TO HIGHER THAN NORMAL TIDES
PUSHED BY THE WIND. ONE TO TWO INCHES OF RAIN IS POSSIBLE WITH A
FEW LOCATIONS RECEIVING UP TO THREE INCHES TODAY. RAIN SHOULD
TAPER OFF FROM THE WEST THIS EVENING AS THE LOW HEADS ON TO THE
EAST.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A HARD FREEZE IS POSSIBLE WEDNESDAY AND THURSDAY MORNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
GMZ430-432-435-450-452-455-470-472-475-101130-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
618 AM CST SUN JAN 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
WINDS WILL INCREASE TO GALE FORCE AND SEAS WILL BUILD UP TO 9
FEET. TIDES WILL RUN ONE TO TWO FEET ABOVE NORMAL. A GALE WARNING
IS IN EFFECT ALONG WITH A COASTAL FLOOD ADVISORY DUE TO WAVE
ACTION CAUSING SPLASH OVER DURING HIGHER THAN NORMAL TIDES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
COLDER THAN NORMAL TEMPERATURES THROUGH FRIDAY. A MINIMAL CHANCE
FOR RAIN THIS WEEKEND AS A RETURN FLOW SETS UP WITH A WARMING TREND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SWEENEY
Strong Wind, Jefferson
- When
- January 9, 12:00 PM CST to 1:30 PM CST
- Where
- Jefferson forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
The KFDM-TV mesonet measured wind gusts of 45 mph or higher at many stations between 1200 PM CST and 100 PM CST, with a peak wind gust of 53 mph at Lamar University in Beaumont. A TCEQ monitoring station in Port Arthur measured a peak wind gust of 52 mph. The KBPT ASOS measured a peak wind gust of 49 mph at 1218 PM CST. Entergy stated up to 4000 customers lost power across Jefferson County, and the public reported siding damage to homes on College Street in Beaumont.
Strong Wind, Orange
- When
- January 9, 12:00 PM CST to 1:30 PM CST
- Where
- Orange forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
Entergy reported widespread power outages throughout the county.
Strong Wind, Hardin
- When
- January 9, 12:00 PM CST to 1:30 PM CST
- Where
- Hardin forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 30.332, -94.390 (the zone’s center; the record gives no point)
Entergy reported widespread power outages in and around Lumberton.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Alabama, January 9 to 10, 20112 deaths · 9 injured · 39 events
- Winter Storm and Winter Weather in Kansas, January 9 to 10, 20111 death · 14 injured · $767,000 · 9 events
- Winter Storm in Louisiana, January 9, 20112 deaths · 2 injured · 8 events
- Ice Storm and Winter Storm in Georgia, January 9 to 14, 20111 death · 6 injured · $55,000 · 92 events
- Heavy Snow in Texas, January 9, 20111 death · $970,000 · 8 events
- Winter Storm and Winter Weather in Nebraska, January 9 to 12, 20111 death · 4 injured · 43 events
- Tornadoes and Hail in Texas, January 9, 2011$8.7 million · EF1 · 21 events
- Heavy Snow and Winter Weather in South Dakota, January 9 to 10, 20111 death · 24 events
- Winter Storm in Mississippi, January 9 to 10, 20111 death · 22 events
- Ice Storm and Heavy Snow in Mississippi, January 9, 2011$1.5 million · 46 events
- Heavy Snow in Arkansas, January 9, 2011$190,000 · 2 events
- Ice Storm and Winter Weather in Louisiana, January 9, 2011$120,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279103, 279105, 279106.